North Dakota, 2020

Hail in North Dakota, July 13, 2020

July 13, 2020 · NWS FGF · 5 events in 2 counties and zones

During the late morning of July 13th, thunderstorms over central North Dakota, tracked northeast into the Devils Lake region. Several of these storms became severe north of Devils Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the late morning of July 13th, thunderstorms over central North Dakota, tracked northeast into the Devils Lake region. Several of these storms became severe north of Devils Lake. After that, there was a bit of a lull in thunderstorm activity until the evening. At that point, more thunderstorms intensified along a cold front that tracked across northwest Minnesota. A few of these storms also became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 13, 10:12 AM CST, 17 minutes earlier.

Area forecast discussion, Jul 13, 10:12 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1112 AM CDT Mon Jul 13 2020

.MESOSCALE DISCUSSION...
Issued at 1112 AM CDT Mon Jul 13 2020

Environmental ingredients for organized robust convection are
starting to align themselves over portions of central and eastern
North Dakota into northwest and west-central Minnesota.

As of 10 AM CDT, a surface low is gradually deepening within central
SD from Pierre to near Mobridge with surface trough or pre-frontal
trough extending northward through central ND just east of Bismarck
northward to near Rugby. Ongoing elevated convection within central
ND looks to largely be post-trough noted by north-northwest winds on
nearby ASOS/AWOS. Parcels are likely feeding off of weak to moderate
elevated instability (1000-2000 J/kg) through an EML seen via ALPW
H7-H5 product nosing into south-central ND to create steep mid level
lapse rates. This instability combined with moderate to strong
effective wind shear (35-50+ kt) progged by RAP objective analysis
means this initial convection's main hazard will be large hail
through elevated supercells. The wind threat doesn't look to stand
out just yet given the presence of heaping stratus deck adjacent to
convection indicating perhaps a stable low level layer hindering the
transfer of higher wind gusts aloft to the surface. Mean cloud layer
winds orient themselves northeast which means cell interaction is
likely as it is mostly parallel to the pre-frontal trough. Focus of
convection this morning will be from Lake Sakakawea northward to
near Minot and points eastward into the Devils Lake basin and Turtle
Mountains. Thus far convection has largely remained sub-severe,
although keeping an eye on rapid cooling of cloud top temperatures
within a penetrating OT, sustained high reflectivity cores exceeding
30 kft, elevated mesocyclones, and markedly increased lightning
activity as a tell tale signs of exceeding severe thresholds.

Looking ahead into the early afternoon hours, large scale forcing
for ascent via shortwave trough now entering the western Dakotas
(observable response through increasing cirrus development) will
continue eastward into the eastern Dakotas. This should help
propagate this morning's elevated convective activity eastward.
Eventual expectation is for this semi-discrete/multicell cluster
convection to eventually become surface based as it catches up to
the pre-frontal trough into the Devils Lake basin and northern RRV.
Surface parcel ingestion would increase wind threat in addition to
hail with supercellular features still possible given the sustained
wind shear.

Insolation is well underway within southeast ND and southern RRV
into west-central MN, whereas its been a little delayed north of the
US Hwy 2 corridor as stratus is lingering here. Slightly backed
winds collocated within this area and lower temperatures hint that
this may become a mesoscale player as an effective warm front
through differential heating, conditional upon the stratus remaining
in place by the time convection reaches it. Should the feature
remain, a special focus will be placed here within the central RRV
for all hazards as this area would be ripe for supercellular
maintenance. This may also increase the threat for flash flooding as
storms may continue firing along this west-east oriented training
north-northeast along the mean flow. This would be particularly the
case if high rate-convection makes it into far northeast MN where
very saturated soils exist. Severe convection is anticipated to
continue into the eastern RRV and west-central MN mid to late
afternoon/early evening, but will hold off on talking about that at
this time with a perhaps another Mesoscale Discussion covering
aspects as we gain confidence.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 201 AM CDT Mon Jul 13 2020

A sharp surface trough currently aligned N-S from Estevan Sask to
Bowman ND will progressively move across the northern tier today,
entering the Devils Lake region by noontime and the Red River
Valley by mid-afternoon while a strong upper wave moves across the
northern tier and strong southerly flow moistens the boundary
layer.

Deep layer shear of 40 to 50 kts should support supercell
development and impressive 0-3 km shear around 30 kts will result
in an early discrete storm mode during the afternoon hours. One
limiting factor and concern, however, will be MLCAPE values this
afternoon. The latest models indicate MLCAPE values of 2000 to
3000 J/Kg by 21Z, mainly in the southern valley right along the
sharp wind shift. However, cirrus blowoff is increasing across
western ND from ongoing storms that are expected to spread across
the Devils Lake basin and into the northern valley before
noontime. Cloud cover could be a key limiting factor for afternoon
heating along the boundary, otherwise an impressive shear
environment supports early discrete cells capable of producing
hail up to two inches in diameter and a few tornadoes. This line
should transition to a more linear mode, with wind gusts up to 70
mph the main threat by evening time, with localized flooding
possible with the heaviest rain showers. This system is beginning
to look more and more progressive in nature, which decreases
confidence in a widespread flooding risk, but still something to
keep an eye on as soils are still saturated from recent flooding
across the area.

The main clusters of storms should depart the area to the south
and southeast by the 03Z timeframe, with cooler temperatures in
the 50s filtering in behind the storms. Tomorrow will be dry with
afternoon highs in the 70s.

.LONG TERM...(Tuesday night through Sunday)
Issued at 201 AM CDT Mon Jul 13 2020

Impacts for the extended time frame will be summer time, read
seasonally warm, temperatures and periodic thunder chances. Upper
level pattern setting up will bring chance for thunder within the
zonal flow with any weak wave which will need to be monitored to
refine the time and placement later this week into the weekend. Low
confidence at this range to pick a more likely time or place through
the weekend but increasing instability as the week turns into the
weekend will allow a gradual increase in chance for thunder across
the northern plains. Guidance suggests a stronger ripple in the
upper flow Friday or Saturday which will be the best chance for rain
in the extended time frame. Will see temperatures rise into the
upper 80s or low 90s by the end of the work week with a bit of a
cool down for the latter half of the weekend into next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1129 PM CDT Sun Jul 12 2020

VFR clouds/vsbys thru the pd outside of thunderstorms. So issues
will be timing best chances for storms at TAF sites and in our
forecast grids. It would seem best chances GFK/TVF late aftn then
Bemidji 00z-02z Tue.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...CJ
SHORT TERM...Speicher
LONG TERM...JK
AVIATION...Riddle
Hazardous weather outlook, Jul 13, 8:51 AM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
951 AM CDT Mon Jul 13 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141500-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
951 AM CDT Mon Jul 13 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a chance for severe storms to develop this afternoon and
evening. Hail up to two inches in diameter and a few tornadoes
are possible this afternoon, with winds up to 75 mph and localized
flash flooding later in the afternoon into evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be periods of thunderstorms late this week into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Jul 13, 9:48 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1048 AM CDT Mon Jul 13 2020

NDZ006-007-014-015-131645-
Benson ND-Towner ND-Ramsey ND-Cavalier ND-
1048 AM CDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENSON...TOWNER...
SOUTHWESTERN CAVALIER AND NORTHWESTERN RAMSEY COUNTIES UNTIL 1145 AM
CDT...

At 1047 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leeds, or 26 miles northwest of Devils Lake, moving northeast at 50
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Langdon, Cando, Leeds, Munich, Bisbee, Starkweather and Rocklake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4837 9984 4837 9949 4872 9949 4872 9952
      4885 9953 4897 9944 4875 9823 4817 9940
      4815 9985
TIME...MOT...LOC 1547Z 223DEG 44KT 4831 9936

CJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Towner

When
July 13, 10:29 AM CST
Where
Towner County, Newville
Measured
1 in hail
Reported by
Public
Coordinates
48.570, -99.000

Dime to quarter sized hail covered the ground in southeast Victor Township.

Hail, Cavalier

When
July 13, 10:33 AM CST
Where
Cavalier County, 3.91 mi SSW of Calio
Measured
0.75 in hail
Reported by
Public
Coordinates
48.580, -98.960

Pea to dime sized hail covered the ground in west central Seivert Township.

Hail, Towner

When
July 13, 10:56 AM CST
Where
Towner County, 2.07 mi N of Newville
Measured
1.75 in hail
Reported by
Public
Coordinates
48.600, -99.000

Quarter to golf ball sized hail decimated sections of cropland in central and northeast Victor Township.

Hail, Cavalier

When
July 13, 11:00 AM CST
Where
Cavalier County, 1.15 mi SW of Calio
Measured
1.75 in hail
Reported by
Public
Coordinates
48.620, -98.940

Quarter to golf ball sized hail decimated sections of cropland in far northwest Seivert Township.

Hail, Cavalier

When
July 13, 11:07 AM CST
Where
Cavalier County, 1.53 mi WSW of Munich
Measured
1 in hail
Reported by
Public
Coordinates
48.660, -98.850

Multiple rounds of hail tracked across southern Trier Township. Nickel to quarter sized hail fell near Munich.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898265, 898267, 898269, 898270, 898271.